A prescription pain killer with its own dangers
Acetaminophen is a drug that provides immediate relief for those in pain. However, regular use of acetaminophen presents its own dangers.
What is it?
Acetaminophen is a widely used over-the-counter pain reliever. Tylenol, for example, features acetaminophen. It is commonly used for the relief of fever, headaches, and other minor aches and pains, and is a major ingredient in numerous cold and flu remedies. In combination with non-steroidal anti-inflammatory drugs (NSAIDs) it is used also in the management of more severe pain (such as cancer pain).
The following is quoted from an article written by Julian Whittaker, MD. “When acetaminophen breaks down in the body, about 5% of is metabolized into a toxin that must be neutralized in the liver. When a dose is too high, the toxin overwhelms the detoxification process and damages the liver. Acetaminophen overdose is a leading cause of hospitalization for acute liver failure.”
Acetaminophen and alcohol don’t mix
Alcohol must also be neutralized in the liver. When acetaminophen and alcohol are both consumed, that makes double work for your liver and your liver may be overwhelmed.
Acetaminophen is also hard on the kidneys
A study published in the New England Journal of Medicine revealed that when more than one tablet of acetaminophen a day was taken, the risk of kidney disease doubled. In fact, ten percent of all cases of kidney failure are linked to acetaminophen.
Ed: The FDA has acknowledged the dangers of acetaminophen. The following is quoted from USA Today.
By Mary Brophy Marcus, USA TODAY, July 2009
Last week, a Food and Drug Administration joint advisory committee gathered for two days to discuss safety questions surrounding acetaminophen. They made several recommendations, such as lowering the maximum daily dosage, strengthening the labeling and removing the ingredient from some prescription drugs. The agency has not yet acted on the recommendations. USA TODAY asked a number of medical experts to weigh in on the news:
Q: What prompted the meeting?
A: Cases of acute liver failure and deaths related to acetaminophen have been increasing, says internist and pharmacist Judith Kramer, associate professor of medicine at Duke University Medical Center and committee member.
Q: Aside from Tylenol, what are some other medications that contain acetaminophen?
A: The prescription medications Vicodin and Percocet as well as over-the counter medications NyQuil, Excedrin and Tylenol cold and flu, says pharmacist Keith Veltri of Montefiore Medical Center in the Bronx, N.Y. Many drugs that say “cold and flu” probably have acetaminophen for muscle pain and fever reduction, he says.
Q: Is it true that hundreds of people die and tens of thousands more visit the hospital each year because of acetaminophen poisoning?
A: Yes. An FDA memo reports an estimated 110,000 emergency room visits a year are related to acetaminophen, and several hundred cases of acute liver failure are also reported, Kramer said. Of all acute liver failure cases, about half were accidental. This is not a problem that is limited to drug addicts.
Also, acetaminophen is the No. 1 reason people need liver transplants for acute liver failure, says Ronald Busuttil, chairman of surgery and chief of liver transplantation at UCLA Medical Center.
Q: Why is accidental overdose happening so often?
A: There are many factors. Drug strength has increased, and labeling is not clear, Kramer says. Even more important, people are unaware that acetaminophen is in many medications, and they may reach a toxic dose without realizing it. You don’t want to exceed 4,000 mg a day.
Q: While we await FDA action, is it OK to keep using Tylenol, and how can patients avoid liver problems related to acetaminophen?
A: Yes, it can be an effective, safe pain reliever and fever reducer if used properly, Kramer says.
Don’t combine drugs that contain acetaminophen and inform your doctor if you have liver problems or drink alcohol daily, Busuttil says.
You should tell your doctor or pharmacist about all the medicines you are taking, Veltri says. Read ingredient labels and follow directions exactly. Don’t use more than the maximum dose in any given 24-hour period or go beyond the maximum days unless you have spoken to your doctor about it.
Q: Which medications contain it?
A: Many common over-the-counter and prescription medications contain acetaminophen. An FDA joint advisory committee recommended last week that labeling be improved on acetaminophen-containing products and that the ingredient be taken out of certain narcotic drugs.”
Sources: Keith Veltri, a Montefiore Medical Center pharmacist and assistant professor at Touro College of Pharmacy, in Harlem; Food and Drug Administration; Physician’s Desk Reference; Judith Kramer, MD, Duke University
Popularity: 3% [?]